Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 135, NWS Mobile, AL

September 9, 1996Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Sep 9, 1996, 6:27 PM CDT for Wayne County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1996, 6:27 PM CDT (23:27 UTC)
Expired
Sep 9, 1996, 7:15 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 092351
SVRMOB
MSC153-100015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
627 PM CDT MON SEP 9 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 650 PM...NWS DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING OVER NORTHEAST WAYNE COUNTY MISSISSIPPI. THE STORM WAS LOCATED
EAST OF HIGHWAY 45...OR ABOUT 5 MILES EAST OF HIWANEE MISSISSIPPI. THE
STROM WAS MOVING EAST-NORTHEAST AT 20 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:25 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 9, 2:25 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT MON SEP 9 1996

SFC FRONT DRAPED FROM UPR MID WEST...NRN LA INTO CTRL TX MAKING
HEADWAY INTO FA.  BASE OF UPR TROF PASSING THRU KLIX AS VWP PROFILES
SHOW W/NWRLY FLOW.  AS TROF PUSHES E...LIFTING IS GENERATING
SHRA/TSRA ACRS SR MS AND S CTRL AL.  CUD SEE SOME LOCALLY HEAVY
DOWNPOURS IN PORTIONS OF CWA AS OHP EXCEEDING AN INCH IN NE MONROE
CO.  MODELS SAG UPR TROF E AND SE AND STRETCHES TROF FROM SE ACRS NRN
GULF STATES BY END OF PD.  I306 DATA INDICATES BEST LIFT AND THT-E
RDG AXIS PROGRESSING TO THE E INTO SE.  FA BECMG UNDER A MORE W/NWRLY
FLOW REGIME THRU PD AND THIS WILL TEND TO KEEP HIER POPS E THRU MID
WEEK. OTR FLY IN THE OINTMENT IS PROGRESSION OF MID/UPR LVL LOW OVR
FL STRAITS.  HMM...MODELS LOOK TO NOT HAVE A GOOD HANDLE ON THIS
FEATURE. BUT SAT ANIMATION SHOWS LOW TRACKING NW AND GIVEN PROFILE
AND FCST PLACEMENT OF UPR FEATURES...MOISTURE SHUD CONTINUE NNW AND
THEN N AS TROF ADVANCES E...HOPEFULLY. POPS MAY HAVE TO BE REARRANGED
LATER IF UPR LOW APPROACHES NRN GULF.  ATTM...WILL STAY CLOSE TO
NUMBERS AND TMPS. THANKS BHM FOR COORD.
(1) 71/90/70/91 3301
(2) 73/90/72/91 3302   I-10/GJM

        $

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:52 PM CDTSevere Thunderstorm WarningMOBWayne53 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.